Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 12, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 2017, 5:58 PM CDT for Bottineau County, McHenry County, Pierce County, North Dakota. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2017, 5:58 PM CDT (22:58 UTC)
- Expired
- Jun 9, 2017, 7:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Bottineau County, ND, McHenry County, ND, Pierce County, ND
The radar
The Minot AFB radar (KMBX), 41 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 6:27 PM CDT | TSTM WND GST 85 | 3 E Towner, ND | |
| Jun 9, 6:30 PM CDT | TSTM WND GST 60 | 2 Ne Towner, ND | PEA SIZE HAIL AND HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 4:58 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 390 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
551
WUUS53 KBIS 092258
SVRBIS
NDC009-049-069-100000-
/O.NEW.KBIS.SV.W.0012.170609T2258Z-170610T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
558 PM CDT FRI JUN 9 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southeastern Bottineau County in north central North Dakota...
Northwestern Pierce County in north central North Dakota...
Northeastern McHenry County in north central North Dakota...
* Until 700 PM CDT
* At 557 PM CDT, a severe thunderstorm was located 9 miles southeast
of Upham, or 25 miles south of Bottineau, moving northeast at 35
mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Willow City and Barton around 630 PM CDT.
Other locations impacted by this severe thunderstorm include Bantry
and Berwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe
weather including tornadoes. Move quickly to a safe shelter such as
an interior room, a bathroom, closet or basement.
&&
LAT...LON 4854 10014 4838 10015 4827 10056 4849 10077
4863 10044 4865 10015
TIME...MOT...LOC 2257Z 240DEG 29KT 4848 10060
HAIL...2.00IN
WIND...60MPH
$$
SIMOSKO3 follow-up statements
760
WWUS53 KBIS 092312
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
612 PM CDT FRI JUN 9 2017
NDC009-049-069-100000-
/O.CON.KBIS.SV.W.0012.000000T0000Z-170610T0000Z/
Bottineau ND-Pierce ND-McHenry ND-
612 PM CDT FRI JUN 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN BOTTINEAU...NORTHWESTERN PIERCE AND NORTHEASTERN
MCHENRY COUNTIES...
At 611 PM CDT, a severe thunderstorm was located 8 miles southwest of
Willow City, or 19 miles south of Bottineau, moving northeast at 35
mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Willow City around 625 PM CDT.
Other locations impacted by this severe thunderstorm include Bantry
and Berwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
This thunderstorm is capable of producing all types of severe
weather including tornadoes. Move quickly to a safe shelter, such as
an interior room, a bathroom or closet or basement.
&&
LAT...LON 4854 10014 4838 10015 4827 10056 4854 10066
4863 10044 4865 10015
TIME...MOT...LOC 2311Z 240DEG 29KT 4854 10045
HAIL...2.00IN
WIND...60MPH
$$
SIMOSKO140
WWUS53 KBIS 092319
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
619 PM CDT FRI JUN 9 2017
NDC009-049-069-100000-
/O.CON.KBIS.SV.W.0012.000000T0000Z-170610T0000Z/
Bottineau ND-Pierce ND-McHenry ND-
619 PM CDT FRI JUN 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN BOTTINEAU...NORTHWESTERN PIERCE AND NORTHEASTERN
MCHENRY COUNTIES...
At 619 PM CDT, a severe thunderstorm was located near Willow City, or
17 miles south of Bottineau, moving northeast at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Willow City around 625 PM CDT.
Other locations impacted by this severe thunderstorm include Berwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
This thunderstorm is capable of producing all types of severe
weather including tornadoes. Move quickly to a safe shelter, such as
an interior room, a bathroom or closet or basement.
&&
LAT...LON 4854 10014 4838 10015 4827 10056 4863 10044
4865 10015
TIME...MOT...LOC 2319Z 240DEG 29KT 4857 10036
HAIL...2.00IN
WIND...60MPH
$$
SIMOSKO761
WWUS53 KBIS 092329
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
629 PM CDT FRI JUN 9 2017
NDC009-049-069-100000-
/O.CON.KBIS.SV.W.0012.000000T0000Z-170610T0000Z/
Bottineau ND-Pierce ND-McHenry ND-
629 PM CDT FRI JUN 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN BOTTINEAU...NORTHWESTERN PIERCE AND NORTHEASTERN
MCHENRY COUNTIES...
At 629 PM CDT, a severe thunderstorm was located over Willow City, or
17 miles southeast of Bottineau, moving northeast at 35 mph.
This is a very dangerous storm.
HAZARD...90 mph wind gusts and two inch hail.
SOURCE...Radar indicated.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be heavily damaged or destroyed. Homes and businesses
will have substantial roof and window damage. Expect
extensive tree damage and power outages.
this severe thunderstorm will remain over mainly rural areas of
southeastern Bottineau...northwestern Pierce and northeastern McHenry
Counties, including the following locations: Berwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
This thunderstorm is capable of producing all types of severe
weather including tornadoes. Move quickly to a safe shelter, such as
an interior room, a bathroom or closet or basement.
&&
LAT...LON 4854 10014 4838 10015 4832 10044 4864 10031
4865 10015
TIME...MOT...LOC 2329Z 240DEG 29KT 4861 10025
HAIL...2.00IN
WIND...90MPH
$$
SIMOSKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 5:24 PM CDT, 34 minutes earlier.
Area forecast discussion, Jun 9, 5:24 PM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 524 PM CDT Fri Jun 9 2017 .UPDATE... Issued at 519 PM CDT Fri Jun 9 2017 Quick update to issue severe thunderstorm watch #309 through midnight CDT. See SPC watch discussion for details. The 21 UTC HRRR, 18 UTC ESRL HRRR and the 18 UTC NAM NEST all support the continued threat for a second round of severe convection in a high shear/low CAPE environment entering from Montana between 04-06 UTC tonight and rapidly propagating east into central North Dakota. && .SHORT TERM...(This evening through Saturday) Issued at 302 PM CDT Fri Jun 9 2017 Potential for significant severe weather exists this afternoon all the way through the overnight, with two separate regimes yielding potential hazards. ...Severe-Risk Number One... * Location/Timing...Along and east of Highway 83 from about 21 to 03 UTC. * Scenario/Technical Discussion...Strong surface pressure falls of 3 mb/3 hours are driving gusty south winds and moisture return this afternoon as a lee-side pressure trough moves eastward. The nose of low-level warm air advection is focused near Minot as of 19 UTC, where the trough intersects a warm front producing a triple point of air masses. Surface dewpoints are running a bit lower than expected based on earlier model guidance, and they have dropped from 59 to 54 F at Bismarck between 1830 and 1930 UTC, suggesting the richer moisture is relatively shallow and is susceptible to reduction via mix-out. An early look at our 19 UTC special sounding verifies earlier model expectations for a strongly veering wind profile with its associated deep-layer shear vectors oriented normal to the surface trough in favor of discrete supercells where convective initiation occurs. The main uncertainty is how many updrafts will be able to survive their trip to the LFC given lingering capping (also shown on our 19 UTC sounding). CAM guidance has been exceptionally consistent in advertising a high probability of supercell development on the nose of the greater warm air advection, near the triple point, in the Bottineau/Rolette/Pierce County area by late afternoon. In that area, large low-level hodographs with 0-1-km SRH of 150 m2/s2 support a tornado risk, tempered by MLLCL heights near 1500 m AGL (though lingering cloud cover could keep surface moisture content relatively more protected from mixing in those areas in support of lower LCL heights). Further south, guidance is widely dispersive in whether isolated supercells will form in south central ND, so confidence is lower, but if any storms do become established the environment will be characterized by MLCAPE of 2000 J/kg and 40 kt of 0-6-km bulk wind shear. There's long been a signal in sounding analog retrieval system output for very large hail in this setting. Again, though, only a few storms may develop, especially south of Highway 200, with this first severe risk. We greatly appreciate the research and academic groups, including NSSL and the College of DuPage, who are providing very useful sounding data across the area this afternoon as we determine when and where convective initiation will take place. ...Severe-Risk Number Two... * Location/Timing...Southwest and central North Dakota from about 03 to 12 UTC. The threat may be highest between Interstate 94 and Highway 2, but that area may be refined with later updates, with the most recent guidance suggesting the Interstate 94 corridor may be favored. * Scenario/Technical Discussion...Height falls aloft and an eastward-advancing cold frontal zone will likely generate deep, moist convection in southeast MT this evening with upscale growth and forward propagation downstream into ND overnight. It appears that late afternoon and early evening convection forced on the pre-frontal trough will not be widespread enough to overturn the instability axis over ND, and in fact the 12 UTC global suite and more recent RAP/HRRR iterations all suggest an enhanced elevated mixed layer pulse will surge into central ND in advance of the cold front, yielding very steep lapse rates of 8.5 C/km in support of MUCAPE from 1000-2000 J/kg despite low- level moisture that will not be particularly rich. Strengthening flow aloft will yield intense vertical wind shear with effective bulk wind differences of 60 to 70 kt. This scenario supports an outcome in line with today's CAM simulations with a mix of both supercells and small bowing complexes racing northeast across the area overnight. Even if the updrafts are elevated, the very strong environmental flow and downshear MCS propagation vectors of 70+ kt support potentially destructive winds. CAM solutions including the large majority of the 12-17 UTC HRRR cycles have shown updraft helicity values of 100-150 m2/s2 with these storms in support of significant-severe potential. Even the 12 UTC NSSL WRF-ARW depicts a similar signal, and its HAILCAST output shows potential for golfball or larger size hail suggesting that wind- driven hail damage is possible. Experimental time-lagged HRRR convective guidance also strongly supports overnight wind and hail risks. The main uncertainty is coverage of this round of severe storms and how far south they form, but both the 12 UTC NSSL WRF-ARW and 17 UTC deterministic HRRR suggest that the Interstate 94 corridor, including Bismarck/Mandan, could be in the risk area. Note that this synoptic and mesoscale scenario does resemble the June 16-17, 2016, event enough for it to be considered a viable analog, but that of course does not imply the outcome will be identical, particularly with regard to which areas are impacted. A cooler, but still warm, and breezy Saturday will follow in the wake of tonight's cold frontal passage. Steep mid-level lapse rates from cold advection aloft could yield a few showers north. Low-level drying will push afternoon humidities to 20 percent in parts of western and north central ND, but the spatio-temporal overlap of dry air, humidities, and dry fuels does not appear significant enough to warrant a red flag warning. .LONG TERM...(Saturday night through Friday) Issued at 302 PM CDT Fri Jun 9 2017 The main focus in the long term is on the dynamic and very strong upper-level low expected to lift from the Great Basin northward to Montana by Tuesday. The 12 UTC GFS and ECMWF both continue showing the greatest wrap-around moisture accompanying this wave remaining west of the local area in Montana. However, diffluent flow ahead of the wave Monday and early Tuesday will favor a wave of showers and storms lifting northward, with locally-heavy rain possible. A risk of severe weather will exist given strong wind fields and at least elevated instability north of a surface low that lifts northeast across the region. Depending on how far north the warm sector moves, surface-based storms are not out of the question. Finally, the close proximity of the cold-core low could favor a localized severe storm risk on Tuesday, as well. Thereafter, cooler and mainly dry cyclonic flow is likely during the latter parts of next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 519 PM CDT Fri Jun 9 2017 A low pressure system will move across the state today and tonight leading to the potential for strong to severe thunderstorms. For this afternoon and evening, the best chances include north central ND, possibly impacting KJMS/KMOT. Overnight, another round of showers and thunderstorms will move in rapidly from Montana. The main risks with these storms are very strong winds and large hail. Showers should exit the area during the morning with breezy westerly winds developing. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AYD SHORT TERM...CJS LONG TERM...CJS AVIATION...AYD
Hazardous weather outlook, Jun 9, 5:17 PM CDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 517 PM CDT Fri Jun 9 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-102230- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 517 PM CDT Fri Jun 9 2017 /417 PM MDT Fri Jun 9 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered severe thunderstorms are expected this afternoon and evening across central North Dakota. Only a couple storms are expected to develop with this first round of severe weather, but they will be capable of producing very large, destructive hail to the size of tennis balls and damaging winds up to 70 mph. An isolated risk of tornadoes also exists. The threat with this first round of severe weather will be highest along and east of Highway 83 through 10 PM CDT. Tonight another round of severe thunderstorms will develop over southwest North Dakota and move rapidly northeast into central North Dakota. The main threat with these storms will be damaging winds up to 70 mph and hail up to the size of golf balls. Wind- driven large hail is possible. This threat will be highest between 10 PM CDT and 6 AM CDT. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is also a threat of severe thunderstorms Monday and Monday night, and a lingering threat of severe thunderstorms over parts of central North Dakota on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and tonight. PA
In the hours before
Special weather statement, Jun 9, 4:35 PM CDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Bismarck ND 435 PM CDT FRI JUN 9 2017 NDZ021-022-092200- McLean ND-Sheridan ND- 435 PM CDT FRI JUN 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN SHERIDAN AND EAST CENTRAL MCLEAN COUNTIES UNTIL 500 PM CDT... At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles southwest of Mercer, or 15 miles northeast of Washburn, moving east at 25 mph. Nickel size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Mcclusky, Turtle Lake, Mercer, Denhoff and Hoffer Lake. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4733 10097 4749 10104 4782 10032 4734 10019 TIME...MOT...LOC 2135Z 249DEG 23KT 4745 10081 CJS
Local storm report, Jun 9, 4:56 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
456 PM CDT FRI JUN 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL TURTLE LAKE 47.52N 100.89W
06/09/2017 E1.00 INCH MCLEAN ND AMATEUR RADIO
&&Local storm report, Jun 9, 5:00 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
500 PM CDT FRI JUN 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL TURTLE LAKE 47.52N 100.89W
06/09/2017 E1.50 INCH MCLEAN ND AMATEUR RADIO
HALF DOLLAR SIZE HAIL ALSO DAMAGE REPORTED
TO VEHICLES.
&&
RKLocal storm report, Jun 9, 5:32 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
532 PM CDT FRI JUN 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL DEERING 48.40N 101.05W
06/09/2017 M1.75 INCH MCHENRY ND PUBLIC
POSTED ON FACEBOOK WITH A PICTURE.
&&
RKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 4:12 AM CDT | Special Weather Statement | BIS | Renville | 33 min |
| Jun 9, 4:35 PM CDT | Special Weather Statement | BIS | Sheridan | 25 min |
| Jun 9, 4:43 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Sheridan | 62 min |
| Jun 9, 4:53 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Renville, Ward | 67 min |
| Jun 9, 5:22 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce, Sheridan | 38 min |
| Jun 9, 5:34 PM CDT | Tornado Warning | BIS | McHenry | 7 min |
| Jun 9, 5:44 PM CDT | Severe Thunderstorm Warning | BIS | Sheridan | 61 min |
| Jun 9, 6:26 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 64 min |
| Jun 9, 6:31 PM CDT | Severe Thunderstorm Warning | BIS | Sheridan, Wells | 59 min |
| Jun 9, 6:40 PM CDT | Severe Thunderstorm Warning | BIS | Pierce, Rolette | 65 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.